Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1505  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CORRESPONDENCE
Year : 2008  |  Volume : 53  |  Issue : 2  |  Page : 98-99
Perforating lichenoid reaction to amlodipine


1 Department of Dermatology, PSG Hospitals and PSGIMSR, Peelamedu, Coimbatore - 4, India
2 Department of Pathology, PSG Hospitals and PSGIMSR, Peelamedu, Coimbatore - 4, India

Correspondence Address:
C R Srinivas
Department of Dermatology, PSG Hospitals and PSGIMSR, Peelamedu, Coimbatore - 4
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.41659

Rights and Permissions



How to cite this article:
Lakshmi C, Srinivas C R, Ramachandran B, Pillai SB, Nirmala V. Perforating lichenoid reaction to amlodipine. Indian J Dermatol 2008;53:98-9

How to cite this URL:
Lakshmi C, Srinivas C R, Ramachandran B, Pillai SB, Nirmala V. Perforating lichenoid reaction to amlodipine. Indian J Dermatol [serial online] 2008 [cited 2020 Apr 10];53:98-9. Available from: http://www.e-ijd.org/text.asp?2008/53/2/98/41659


We report here the case of a 54 year-old woman on amlodipine 5 mg for the past six years for systemic hypertension who presented with intensely pruritic, hyperpigmented, keratotic, lichenoid papules topped with white scales over her upper and lower limbs since the last seven months [Figure 1]. The trunk was also involved with less severity. The oral and genital mucosal tissues were normal. She was not on any other medication. Routine investigations including that for blood sugar were within normal limits.

Clinically, transepidermal elimination (TEE) disorder and lichen planus are considered as differential diagnosis. These two conditions were considered as differential diagnostic possibilities. Histological examination showed a lichenoid reaction with transepidermal elimination of collagen [Figure 2] and [Figure 3].

The patient was treated with potent topical corticosteroids, injection triamcinolone acetonide 40 mg/ml IM stat and amlodipine was replaced with losartan 50 mg daily. One month later, all the lesions had subsided leaving postinflammatory hyperpigmentation. The marked symptomatic and clinical improvement following the withdrawal of amlodipine implicates the drug as the most likely cause of the lichenoid papules. Rechallenge with amlodipine was not acceptable to the patient.

Various reactions have been reported with amlodipine including generalized pruritus, erythematous rash, ecchymosis, purpura, urticaria and photosensitivity presenting as telengiectasia. [1],[2] Lichenoid reactions may develop after weeks or months following the initiation of therapy. [3] Although lichen planus has been linked to calcium channel blockers, there are very few reports of amlodipine-associated lichen planus. [4] Transepidermal elimination with perforation is very rarely seen in classical lichen planus cases. [5] This finding has not been reported in associaton with lichenoid reactions. A perforating lichenoid reaction could represent a rare, unlisted reaction to amlodipine.

 
   References Top

1.Thompson DF, Skaehill PA. Drug-induced lichen planus. Pharmacotherapy 1994;14:561-71.  Back to cited text no. 1  [PUBMED]  
2.Grabczynska SA, Cowley N. Amlodipine induced photosensitivity presenting as telengiectasia. Br J Dermatol 2000;142:1255-6.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Halevy S, Shai A. Lichenoid drug eruptions. J Am Acad Dermatol 1993;29:249-55.  Back to cited text no. 3  [PUBMED]  
4.Swale VJ, McGregor JM. Amlodipine-associated lichen planus. Br J Dermatol 2001;144:920-1.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Hanau D, Sengel D. Perforating lichen planus. J Cutan Pathol 1984;11:176-8.  Back to cited text no. 5  [PUBMED]  


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Lichen Planus-Like Drug Eruptions Due to ß-Blockers
Chris Fessa,Penny Lim,Steve Kossard,Shawn Richards,Pablo Fernandez Peñas
American Journal of Clinical Dermatology. 2012; 13(6): 417
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (128 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed3825    
    Printed67    
    Emailed1    
    PDF Downloaded139    
    Comments [Add]    
    Cited by others 1    

Recommend this journal